Indiana, 2009

Hail and Damaging Wind in Indiana, June 10, 2009

June 10, 2009 · NWS LMK · 2 events in 1 county or zone

A weak frontal boundary just south of the Ohio River produced mainly sub-severe thunderstorms with isolated reports of hail and wind damage in Dubois County, IN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A weak frontal boundary just south of the Ohio River produced mainly sub-severe thunderstorms with isolated reports of hail and wind damage in Dubois County, IN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 10, 2:00 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED JUN 10 2009

.SHORT TERM (TNGT AND THU)...

DOUBLE VORT SHRTWV TROF APPROACHING THE SRN PLAINS ATTM WILL TRACK
INTO THE MID MS VLY TNGT AND THE LOWER OH/TN VLYS THU WHILE
QUASISTNRY BOUNDARY ACRS SRN INDIANA SAGS TO THE SOUTH AFTER PASSAGE
OF SFC WAVES TO THE N OF OUR FA. FRONT SHUD BE POSITIONED NEAR THE
OH RIVER BY THE END OF THIS PERIOD. SHRTWV ADVANCING NEWD IN
DIFFLUENT FLOW AND SFC WAVES/FRONT SHUD PROVIDE BOTH
SYNOPTIC/MESOSCALE FORCING/LIFT/FOCUS FOR TSTMS WITH AMBIENT HIGH
MOISTURE...PRECIPITABLE WATER IN THE 1.5 TO 2.0 RANGE THRU THE
PERIOD.

CURRENT FCST OF SCT SHOWERS/STORMS THIS EVE...THEN AN INCREASING
NUMBER OF SHOWERS/STMS TOWARD THU MRNG LOOK GOOD. WILL THEN CONTINUE
FCST OF NUMEROUS SHOWERS/STMS THU. AS FOR SVR POTENTIAL...MUCH WILL
DEPEND ON THE AMOUNT OF HEATING/DESTABILIZATION THU. DEEP LAYER
SHEAR EXPECTED TO BE STRONGER THU THAN TDA...HOWEVER A CHECK OF FCST
SOUNDINGS INDICATE A NEARLY SATURATED COLUMN THRU MIDDAY WITH SOME
DRYING DURING THE AFTN. COULD BE A REPEAT OF TDA...HOWEVER WITH THE
AXIS OF HEAVIEST RAINS MORE TO THE SOUTH.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

THURSDAY NIGHT THROUGH SUNDAY NIGHT...

CONVECTION WILL LIKELY BE ONGOING ACROSS THE AREA EARLY IN THE
FORECAST PERIOD AS MID-LEVEL WAVE AND SFC LOW PRESSURE MOVE
NORTHEAST OF THE REGION.  WILL BE KEEP HIGH CHC POPS IN THE FCST FOR
THU NIGHT AS THE FRONT SETTLES THROUGH A PORTION OF THE FA.  SEVERAL
WEAK PERTURBATIONS WILL LIKELY MOVE THROUGH DURING THE PD...BUT
TIMING WILL BE DIFFICULT TO NAIL DOWN.  USING A COMBINATION OF
ENSEMBLES AND DETERMINISTIC DATA SUGGESTS THE BEST CHANCE OF
CONVECTION WOULD BE DURING THE AFTERNOON/EVENING HOURS OF
FRI-SAT-SUN.  PLAN ON KEEPING CHC POPS IN DURING THESE TIME PERIODS
AND MAY BUMP THEM UP ONCE THE MODELS COME INTO BETTER AGREEMENT WITH
THE MID-LEVEL WAVE TIMING.

TEMPERATURES WILL BE A BIT BELOW NORMAL DUE TO THE CLOUDS AND
PRECIPITATION AROUND.  GENERALLY KEPT TEMPS CLOSE THE A BLEND OF THE
ENSEMBLE MEANS WITH HIGHS IN THE LOW TO MID 80S AND OVERNIGHT LOWS
IN THE LOW TO MID 60S.  THIS IS IN LINE WITH THE DETERMINISTIC RAW
MODEL GUIDANCE.

MONDAY THROUGH WEDNESDAY...

EXTENDED MODEL RUNS CONTINUE TO SHOW THAT H5 RIDGE WILL BUILD ACROSS
THE PLAINS WHICH WILL MAKE OUR H5 FLOW MORE NORTHWESTERLY WITH
TIME.  AT THE SURFACE...FRONTAL BOUNDARY SHOULD BE SOUTH OF THE
STATE EARLY IN THE PD BUT WILL RETURN NORTHWARD AS THE H5 RIDGE
BUILDS EASTWARD.  WITH THE FRONT IN THE VICINITY...FEEL THAT CHC
POPS ARE STILL WARRANTED FOR MONDAY THROUGH TUESDAY.  AFTER
TUESDAY...FORECAST BECOMES INCREASINGLY DIFFICULT TO PIN DOWN.  THE
MODELS CONTINUE TO PUMP A LARGE H5 RIDGE IN THE PLAINS WHILE WE
REMAIN IN THE NORTHEAST PERIPHERY OF THE RIDGE.  THE NET RESULT IS
THAT WE WILL SEE DISTURBANCES WITHIN THE FLOW ARC AROUND THE
NORTHERN PART OF THE RIDGE AND THEN SLIDE SOUTHEAST INTO OUR
REGION.  THE TIMING OF THESE WAVES ARE DIFFICULT TO PIN DOWN AT 6-7
DAYS OUT...BUT FROM A PATTERN RECOGNITION STANDPOINT...WE COULD BE
LOOKING AT SEVERAL MCS MOVING SOUTHEASTWARD THROUGH THE LOWER OHIO
VALLEY DURING THE PD.  NOT UNUSUAL FOR THIS TIME OF THE YEAR BY ANY
MEANS.  GENERALLY KEPT TEMPERATURES NEAR THE ENSEMBLE MEAN WHICH IS
PRETTY CLOSE TO THE DETERMINISTIC MODEL OUTPUT.  HIGHS IN THE 80S
AND LOWS IN THE UPPER 60S.

&&

.AVIATION (10/18Z TAFS)...

FOR THIS AFTERNOON...CLUSTER OF SHOWERS AND TSTMS EXTENDING FROM SDF
TO LEX WILL SHIFT EWD WITH MORE SCT STMS EXPECTED TO DEVELOP FIRST
IN THE BWG VCNTY AND BY LATE AFTN...IN THE SDF AND LEX VCNTY. ALL
CONVECTION EXPECTED TO DISSIPATE THIS EVE.

THEN LATE TONIGHT...ADDITIONAL STORMS EXPECTED TO DEVELOP OVER THE
MID MS VALLEY SHOULD PROPAGATE E/SEWD INTO OH VALLEY BRINGING SCT TO
NUMEROUS STORMS TO TAF SITES AFTER MIDNIGHT AND INTO THU.

IN GENERAL...WILL KEEP CIGS AND VSBYS VFR DURING MOST OF PERIOD...
EXCEPT MVFR DURING PERIODS OF PREVAILING PRECIP.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...DK
LONG TERM....MRJ
AVIATION.....DK
Hazardous weather outlook, Jun 10, 3:00 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT WED JUN 10 2009

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT WED JUN 10 2009 /300 PM CDT WED JUN 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WITHIN A MOIST AND UNSTABLE AIR MASS...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP OR CONTINUE OVER THE AREA THIS
AFTERNOON INTO EARLY THIS EVENING. THESE STORMS WILL PRODUCE AREAS
OF HEAVY RAINFALL AND CLOUD-TO-GROUND LIGHTNING. A FEW STORMS ALSO
COULD PRODUCE STRONG WIND GUSTS OF 30 TO 50 MPH.

WELL AFTER MIDNIGHT...A CLUSTER OF ADDITIONAL THUNDERSTORMS IS
POSSIBLE AS A SURFACE WAVE OF LOW PRESSURE APPROACHES FROM THE WEST.
THESE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN AND LIGHTNING...
AND PERHAPS SMALL HAIL AT TIMES.

.LONG TERM...THURSDAY THROUGH TUESDAY.

A FRONTAL BOUNDARY IS FORECAST TO MOVE SLOWLY THROUGH THE REGION ON
THURSDAY.  AS THIS OCCURS...SHOWERS AND THUNDERSTORMS WILL BE COME
QUITE NUMEROUS DURING THE DAY ON THURSDAY.  THE FRONT WILL CONTINUE
TO MOVE SLOWLY SOUTH ON FRIDAY RESULTING IN MORE SCATTERED
THUNDERSTORMS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY WITH THE
PRIMARY SEVERE WEATHER THREAT BEING DAMAGING WINDS IN EXCESS OF 60
MPH.  SOME STORMS MAY ALSO PRODUCE LARGE HAIL.  GIVEN THAT THE
ATMOSPHERIC WATER CONTENT IS VERY HIGH...VERY HEAVY RAINS WILL BE
POSSIBLE WITH ANY THUNDERSTORMS...ALONG WITH DANGEROUS CLOUD TO
GROUND LIGHTNING.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA SATURDAY THROUGH TUESDAY AS WELL...ESPECIALLY IN THE
AFTERNOONS AND EARLY EVENINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR THURSDAY.  SPOTTERS
ARE ASKED TO REPORT SEVERE WEATHER AND ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

DK/MJ

In the hours before

Special weather statement, Jun 10, 1:37 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
237 PM EDT WED JUN 10 2009

KYZ046-047-055-101900-
BOYLE-MERCER-WASHINGTON-
237 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM IN WASHINGTON COUNTY MOVING INTO WESTERN
BOYLE AND MERCER COUNTIES...

AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF SPRINGFIELD...OR 36 MILES SOUTH
OF FRANKFORT...AND MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...DIME TO PENNY SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE...
  NEAR DANVILLE AROUND 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES
Special weather statement, Jun 10, 4:41 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT WED JUN 10 2009

INZ076-083-102230-
DUBOIS-ORANGE-
541 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM MOVING INTO DUBOIS AND ORANGE COUNTIES...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WASHINGTON...OR 38 MILES
SOUTHWEST OF BEDFORD...AND MOVING SOUTHEAST AT 20 MPH.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JA
Special weather statement, Jun 10, 4:47 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT WED JUN 10 2009

KYZ063-102215-
HART-
447 PM CDT WED JUN 10 2009

...STRONG THUNDERSTORM AFFECTING SOUTHERN HART COUNTY...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MUNFORDVILLE...OR 29 MILES
NORTHEAST OF BOWLING GREEN...AND MOVING SOUTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN ...PENNY SIZE HAIL...AND
GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MUNFORDVILLE AROUND 500 PM CDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
53 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

EES

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dubois

When
June 10, 5:08 PM EST
Where
Dubois County, Portersville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.500, -86.980

Thunderstorm Wind, Dubois

When
June 10, 5:16 PM EST
Where
Dubois County, 1.28 mi WNW of Jasper
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -86.950

Several out buildings were damaged and trees downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176527, 176528.